Skip to main content
Log in

Robust linear semi-infinite programming duality under uncertainty

  • Full Length Paper
  • Series B
  • Published:
Mathematical Programming Submit manuscript


In this paper, we propose a duality theory for semi-infinite linear programming problems under uncertainty in the constraint functions, the objective function, or both, within the framework of robust optimization. We present robust duality by establishing strong duality between the robust counterpart of an uncertain semi-infinite linear program and the optimistic counterpart of its uncertain Lagrangian dual. We show that robust duality holds whenever a robust moment cone is closed and convex. We then establish that the closed-convex robust moment cone condition in the case of constraint-wise uncertainty is in fact necessary and sufficient for robust duality. In other words, the robust moment cone is closed and convex if and only if robust duality holds for every linear objective function of the program. In the case of uncertain problems with affinely parameterized data uncertainty, we establish that robust duality is easily satisfied under a Slater type constraint qualification. Consequently, we derive robust forms of the Farkas lemma for systems of uncertain semi-infinite linear inequalities.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Beck, A., Ben-Tal, A.: Duality in robust optimization: primal worst equals dual best. Oper. Res. Lett. 37, 1–6 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  2. Ben-Tal, A., El Ghaoui, L., Nemirovski, A.: Robust Optimization. Princeton Series in Applied Mathematics, Princeton (2009)

    MATH  Google Scholar 

  3. Ben-Tal, A., Boyd, S., Nemirovski, A.: Extending scope of robust optimization: comprehensive robust counterparts of uncertain problems. Math. Program. 107, 63–89 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  4. Ben-Tal, A., Nemirovski, A.: Robust solutions of linear programming problems contaminated with uncertain data. Math. Program. 88, 411–424 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  5. Ben-Tal, A., Nemirovski, A.: Selected topics in robust convex optimization. Math. Program. 112B, 125–158 (2008)

    MathSciNet  Google Scholar 

  6. Bertsimas, D., Brown, D.: Constructing uncertainty sets for robust linear optimization. Oper. Res. 57, 1483–1495 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  7. Birge, J.R., Louveaux, F.: Stochastic Programming. Springer, Berlin (1997)

    MATH  Google Scholar 

  8. Bo̧t, R.I., Wanka, G.: An alternative formulation for a new closed cone constraint qualification. Nonlinear Anal. 64, 1367–1381 (2006)

    Article  MathSciNet  Google Scholar 

  9. Burachik, R.S., Jeyakumar, V.: A new geometric condition for Fenchel’s duality in infinite dimensional spaces. Math. Program. 104B, 229–233 (2005)

    Article  MathSciNet  Google Scholar 

  10. Dinh, N., Goberna, M.A., López, M.A.: From linear to convex systems: consistency, Farkas’ lemma and applications. J. Convex Anal. 13, 279–290 (2006)

    Google Scholar 

  11. Dinh, N., Goberna, M.A., López, M.A., Son, T.Q.: New Farkas-type constraint qualifications in convex infinite programming. ESAIM Control Optim. Cal. Var. 13, 580–597 (2007)

    Article  MATH  Google Scholar 

  12. El Ghaoui, L., Lebret, H.: Robust solutions to least-squares problems with uncertain data. SIAM J. Matrix Anal. Appl. 18, 1035–1064 (1997)

    Article  MathSciNet  MATH  Google Scholar 

  13. Goberna, M.A.: Linear semi-infinite optimization: recent advances. In: Jeyakumar, V., Rubinov, A.M. (eds.) Continuous Optimization, pp. 3–22. Springer, NewYork (2005)

    Chapter  Google Scholar 

  14. Goberna, M.A., Jeyakumar, V., López, M.A.: Necessary and sufficient constraint qualifications for solvability of systems of infinite convex inequalities. Nonlinear Anal. 68, 1184–1194 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  15. Goberna, M.A., López, M.A.: Linear Semi-infinite Optimization. Wiley, Chichester (1998)

    MATH  Google Scholar 

  16. Jeroslow, R.G.: Uniform duality in semi-infinite convex optimization. Math. Program. 27, 144–154 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  17. Jeyakumar, V.: Farkas lemma: generalizations. In: Floudas, C.A., Pardalos, P.M. (eds.) Encyclopedia of Optimization, vol. 2, pp. 87–91. Kluwer, Boston (2001)

    Google Scholar 

  18. Jeyakumar, V., Lee, G.M.: Complete characterizations of stable Farkas’ lemma and cone-convex programming duality. Math. Program. 114, 335–347 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  19. Jeyakumar, V., Li, G.: Characterizing robust set containments and solutions of uncertain linear programs without qualifications. Oper. Res. Lett. 38, 188–194 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  20. Jeyakumar, V., Li, G.: Robust Farkas lemma for uncertain linear systems with applications. Positivity 15, 331–342 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  21. Jeyakumar, V., Li, G.: Strong duality in robust convex programming: complete characterizations. SIAM J. Optim. 20, 3384–3407 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  22. Jeyakumar, V., Li, G., Lee, G.M.: A robust von Neumann minimax theorem for zero-sum games under bounded payoff uncertainty. Oper. Res. Lett. 39, 109–114 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  23. Jeyakumar, V., Wolkowicz, H.: Generalizations of Slater’s constraint qualification for infinite convex programs. Math. Program. 57B, 85–101 (1992)

    Article  MathSciNet  Google Scholar 

  24. Li, G., Ng, K.F.: On extension of Fenchel duality and its application. SIAM J. Optim. 19, 1489–1509 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  25. Shapiro, A., Dentcheva, D., Ruszczynski, A.: Lectures on Stochastic Programming: Modeling and Theory. SIAM, Philadelphia (2009)

    Book  Google Scholar 

Download references


The authors wish to thank the anonymous referees for their valuable comments and suggestions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. A. Goberna.

Additional information

This research was partially supported by ARC Discovery Project DP110102011 of Australia and by MINECO of Spain, Grant MTM2011-29064-C03-02.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Goberna, M.A., Jeyakumar, V., Li, G. et al. Robust linear semi-infinite programming duality under uncertainty. Math. Program. 139, 185–203 (2013).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2010)